Alert archive / Colorado / Special Weather Statements in 2023
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 3, 2023, 2:40 PM MDT for Las Animas County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2023, 2:40 PM MDT (20:40 UTC)
- Expired
- Aug 3, 2023, 3:15 PM MDT
- In force
- 35 min
- Issued by
- NWS Pueblo, CO
- Hail
- 0.75 in
- Wind
- 40
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 130 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.7 hours before the alert went out and 317 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2101 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
916
WWUS85 KPUB 032040
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
240 PM MDT Thu Aug 3 2023
COZ088-032115-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
240 PM MDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of central Las Animas
County through 315 PM MDT...
At 239 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Hoehne, or 9 miles north of Trinidad, moving northeast
at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hoehne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3725 10455 3731 10459 3746 10435 3730 10424
TIME...MOT...LOC 2039Z 245DEG 9KT 3730 10451
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
$$
PSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 3, 12:03 PM MDT, 2 hours 37 minutes earlier.
Area forecast discussion, Aug 3, 12:03 PM MDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1203 PM MDT Thu Aug 3 2023 .SHORT TERM...(Today and tonight) Issued at 341 AM MDT Thu Aug 3 2023 Key Messages: 1. Severe thunderstorms possible for the southeast plains this afternoon. 2. Drying out west will reduce thunderstorm chances across the mountains. Upper low over the Great Basin will cut down the upper ridge across CO today as it works its way northeastward into the northern U.S. Rockies by this afternoon. Trailing forcing along its southern extent will be the trigger for thunderstorms, some severe, across the southeast plains this afternoon and evening. Showers and thunderstorms continue to redevelop across across the east central CO plains early this morning as a southerly low level jet upglides overtop the surface boundary. Outflows from this convection has helped increase surface dew points across the southeast plains where values have increased into the upper 50s to around 60. Overall this is a little higher than last night, but not by much. Low level flow increases from the southeast this afternoon which will result in favorable shear given the increase in westerly flow aloft. 0-6km shears increase to around 30-40 kts as a result. Mean CAPE off HREF is giving anywhere from 1000-2000 J/kg though if some of the high res models with the greater surface Td values verify (NAM), there could be over 3000 J/kg across portions of Kiowa and Prowers counties. NAM may be overdone with these Td values as it is appears to be over convecting the southeast plains tonight. Storms will fire over the mountains by late morning with forcing not too far back to the west...then move into the southeast plains during the afternoon and early evening. Td values drop some along the I-25 corridor this afternoon and suspect a greater severe wind threat and a more marginal severe hail risk during the mid afternoon as storms move off the mountains. As storms progress eastward and encounter better CAPE, large hail and damaging winds will be possible with the embedded stronger storms and supercell structures. Storms will evolve into clusters/MCS as they spread into western KS with damaging wind gusts becoming the greater risk. There are still some differences in the CAMS models on where this cluster develops but overall consensus seems to point to Kiowa, Bent and Prowers counties and points to the north and northeast as the most favored areas. Thunderstorms should move eastward into KS by 04-05z. Meanwhile, drying out west will spread in behind the upper trough this afternoon as it passes to the north. There will still be sufficient moisture for isolated to scattered thunderstorms, but the risk for flash flooding will lessen as precipitable waters come down. Precipitation will end from west to east during the evening and with lower surface dew points spreading in from the west, some of the higher valley locations will see some chilly overnight lows compared to recent days. Temperatures will drop to around 40 in the efficient radiating valleys such as the upper Rio Grande and San Luis Valley. Have made some adjustments to NBM to account for this. -KT .LONG TERM...(Friday through Wednesday) Issued at 341 AM MDT Thu Aug 3 2023 1) Daily rain showers and thunderstorms expected, especially for along and east of the I25 corridor. 2) Possibility of strong to severe storms through much of the period. 3) Rollercoaster temperatures, with both warm and "cooler" temperatures anticipated. Friday - Wednesday: For the long term period, a stormy pattern will be in place, but particularly for along and east of the I25 corridor. Synoptically, westerly/northwesterly flow will persist over southern Colorado, with numerous embedded short waves passing over the region. This flow pattern will allow for an uptick in synoptic support and forcing over the area, along with an increase in orographic forcing over the higher terrain. With all that said though, this flow will advect drier air into the western parts of the Pueblo forecast area, and help to keep appreciable moisture further east across the Pueblo forecast area. These conditions will still allow for precipitation chances to remain in place for areas west of the I25 corridor, though rain showers and thunderstorms will be more isolated to scattered in nature instead of widespread monsoonal precipitation. As for along and east of the I25 corridor, precipitation will remain in place for much of this period, with isolated to scattered rain showers and thunderstorms expected each day. Given the environments in place, strong to severe storms will be possible throughout this period, though details on primary hazards, greatest areas of concern, and overall strength of storms still remains unclear given small subtleties that will play a large roles in these factors. Looking at temperatures, a slight "rollercoaster" effect is expected. Both Friday and Saturday will remain warm, with near to slightly above average temperatures values for this time of year. Then late Saturday, model guidance has come into better agreement about a cold front pushing southward across the area. This will cool temperatures down to near and below average values for both Sunday and Monday. Then heading further into the week, Tuesday and onwards look to warm again across the area. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1158 AM MDT Thu Aug 3 2023 KALS: VFR conditions are expected throughout the forecast period for KALS. Gusty outflow winds from thunderstorms over the San Luis Valley will be possible during the afternoon, but overall, VCTS chances look low for the terminal site. KCOS and KPUB: VCTS seems likely over for KCOS and KPUB, but VFR conditions should remain in place, unless a thunderstorms develops directly over the terminals. What seems like the most likely outcome is that strong outflow from high based thunderstorms will form over the area. Thunderstorms should be out of the area by around 02z or so. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KT LONG TERM...SIMCOE AVIATION...SKELLY
Hazardous weather outlook, Aug 3, 11:55 AM MDT, 2 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1155 AM MDT Thu Aug 3 2023 COZ058>089-093>099-041800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1155 AM MDT Thu Aug 3 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop over the mountains shortly before noon, then spread into the southeast plains during the afternoon and evening. Thunderstorms over the mountains will be capable of producing lightning, brief heavy rainfall, and gusty winds up to 45 mph. As storms move into the southeast plains, a few will become strong to severe between 2 PM and 10 PM, with hail up to 2 inches in diameter, and wind gusts up to 70 mph possible. The greatest risk for large hail and damaging winds will be across Kiowa, Bent and Prowers counties late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday and onwards, scattered rain showers and thunderstorms will continue, though primarily over the eastern plains. There is potential for strong to severe storms each day, but uncertainty remains at this time for primary hazards and areas of greatest concern. Critical fire weather conditions will start to increase across areas west of I25 starting Friday and continuing into next week as conditions dry out and winds start to increase. The greatest area of concern at this time is the San Luis Valley, where conditions will be driest and windiest, and where fire weather highlights may be needed in the coming days. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. SKELLY/EHR
In the hours before
Special weather statement, Aug 3, 2:40 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
240 PM MDT Thu Aug 3 2023
COZ088-032115-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
240 PM MDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of central Las Animas
County through 315 PM MDT...
At 239 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Hoehne, or 9 miles north of Trinidad, moving northeast
at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hoehne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3725 10455 3731 10459 3746 10435 3730 10424
TIME...MOT...LOC 2039Z 245DEG 9KT 3730 10451
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
PSThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:09 PM MDT | Special Weather Statement | PUB | Fremont | 36 min |
| Aug 2, 6:32 PM MDT | Special Weather Statement | PUB | Kiowa | 28 min |
| Aug 2, 6:38 PM MDT | Special Weather Statement | PUB | Pueblo | 37 min |
| Aug 2, 6:42 PM MDT | Special Weather Statement | PUB | Teller | 63 min |
| Aug 2, 7:00 PM MDT | Special Weather Statement | PUB | Pueblo | 30 min |
| Aug 2, 7:21 PM MDT | Special Weather Statement | PUB | Teller | 24 min |
| Aug 2, 7:40 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 35 min |
| Aug 2, 7:51 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 39 min |
| Aug 2, 8:11 PM MDT | Special Weather Statement | PUB | Pueblo | 49 min |
| Aug 2, 8:25 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, El Paso | 65 min |
| Aug 2, 9:01 PM MDT | Special Weather Statement | PUB | Crowley | 59 min |
| Aug 3, 1:32 AM MDT | Special Weather Statement | PUB | Prowers | 43 min |
| Aug 3, 3:12 PM MDT | Fire Weather Watch | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 24 hr |
| Aug 3, 3:27 PM MDT | Special Weather Statement | PUB | Las Animas | 33 min |
| Aug 3, 3:38 PM MDT | Special Weather Statement | PUB | Teller | 37 min |
| Aug 3, 3:43 PM MDT | Special Weather Statement | PUB | Pueblo | 32 min |
| Aug 3, 3:45 PM MDT | Special Weather Statement | PUB | Fremont | 30 min |
| Aug 3, 3:54 PM MDT | Special Weather Statement | PUB | El Paso | 36 min |
| Aug 3, 4:06 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 39 min |
| Aug 3, 4:11 PM MDT | Special Weather Statement | PUB | El Paso | 34 min |
| Aug 3, 4:24 PM MDT | Special Weather Statement | PUB | Pueblo | 36 min |
| Aug 3, 4:27 PM MDT | Special Weather Statement | PUB | Pueblo | 33 min |
| Aug 3, 4:36 PM MDT | Severe Thunderstorm Warning | PUB | Fremont, Pueblo | 39 min |
| Aug 3, 4:51 PM MDT | Special Weather Statement | PUB | El Paso | 24 min |
| Aug 3, 5:00 PM MDT | Special Weather Statement | PUB | Crowley | 30 min |
| Aug 3, 5:08 PM MDT | Special Weather Statement | PUB | Pueblo | 52 min |
| Aug 3, 5:14 PM MDT | Flash Flood Warning | PUB | Pueblo | 2 hr |
| Aug 3, 5:14 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 61 min |
| Aug 3, 5:16 PM MDT | Special Weather Statement | PUB | El Paso | 44 min |
| Aug 3, 5:21 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, El Paso, Pueblo | 39 min |
| Aug 3, 5:55 PM MDT | Special Weather Statement | PUB | Crowley | 35 min |
Nearby
Special Weather Statements in Colorado, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.